Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Northern Indiana

May 31, 2018Allen County, DeKalb County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 8:36 PM EDT for Allen County, DeKalb County, Noble County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 8:36 PM EDT (00:36 UTC)
Expired
May 31, 2018, 9:15 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, IN, DeKalb County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KIWX 010036
SVRIWX
INC003-033-113-010115-
/O.NEW.KIWX.SV.W.0029.180601T0036Z-180601T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
836 PM EDT THU MAY 31 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Allen County in northeastern Indiana...
  Southeastern Noble County in northeastern Indiana...
  Southwestern De Kalb County in northeastern Indiana...

* Until 915 PM EDT.

* At 836 PM EDT, a severe thunderstorm was located near Churubusco,
  or 9 miles northeast of Tri-lakes, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Auburn, Garrett, Huntertown, Swan, Altona, Ege, Green Center,
  Butler Center, Saint Johns, Ari and Laotto.

This includes the following highways...
 Interstate 469 between mile markers 29 and 30.
 Interstate 69 in Indiana between mile markers 315 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 8531 4126 8531 4127 8538 4135 8537
      4135 8500 4115 8507
TIME...MOT...LOC 0036Z 281DEG 20KT 4128 8532 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
1 follow-up statement
192 
WWUS53 KIWX 010056
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
856 PM EDT THU MAY 31 2018

INC003-033-113-010115-
/O.CON.KIWX.SV.W.0029.000000T0000Z-180601T0115Z/
Allen IN-Noble IN-De Kalb IN-
856 PM EDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN ALLEN...SOUTHEASTERN NOBLE AND SOUTHWESTERN DE KALB
COUNTIES...

At 854 PM EDT, a severe thunderstorm was located over Huntertown, or
near Garrett, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Auburn, Garrett, Huntertown, Swan, Altona, Butler Center, Saint
Johns, Ari and Laotto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4119 8523 4125 8527 4128 8527 4135 8525
      4135 8500 4115 8507
TIME...MOT...LOC 0054Z 281DEG 20KT 4126 8518 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:31 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 7:31 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
731 PM EDT Thu May 31 2018

.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018

Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 236 PM EDT Thu May 31 2018

Ongoing convective complex moving across the Ohio valley expected
to continue on mainly eastward track given zonal flow in mean
cloud bearing layer while visible sat imagery depicting remnant
MCV over northern MO. Ample low level and boundary layer moisture
combined with increasing diurnal instability will have widely
scattered convection possible into the evening hours. Weak flow
and a weakly forced environment does not favor any organized
convection over much of the area...exception being southern CWA
where greater instability and a little enhanced helicity has
broken line of strong/severe storms. Precip chances continue
overnight as cold front approaches the area bringing enhanced mass
flux convergence along with an increasing low level shear with
additional enhanced shear contribution from MCV that HIRES
guidance has moving into central Indiana tonight. Precip chances
also linger into Friday as secondary short wave rotates through
around the backside of main upper trof. One more warm and muggy
night for all but the far NW CWA followed by cooler and drier
airmass moving in behind the front on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM EDT Thu May 31 2018

Water vapor imagery that is depicting upper trof coming onshore
in the Pacific NW Thursday morning will have re-enforcing jet
dynamics behind it as it pushes eastward and extends from
Saskatchewan down into the northern plains by Saturday morning.
Downstream amplification will have ridging over the region for a
pleasant start to the weekend. Surface ridging extending down from
Canadian high pressure will have cooler and less humid airmass in
place providing for much more seasonable temperatures with a
morning low 55-60F and afternoon high 75-80F. Upstream trof will
continue eastward and and bring a surface frontal wave through the
area Saturday night/Sunday morning and bring a chance for
showers/storms. Models trending toward upper trof digging and
closing off over the great lakes region Sunday with plenty of
spread in timing and placement. Modest mid-level cold pool (-15C)
over the region could aid in some diurnal showers over the area
Sunday afternoon but forcing generally shifting east of the area.
Remainder of extended looking fairly quiet as weak surface ridging
builds into the region. NW flow aloft will keep temperatures
quite seasonable for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 730 PM EDT Thu May 31 2018

Approaching weak shortwave and moist/unstable environment
supporting SCT convection this evening. This activity will
continue to slowly churn eastward during the next few hours with
greatest chance of impact at KFWA. Thunder may be possible at KSBN
but confidence is too low to mention in the TAF. Do expect
intensity and coverage of thunderstorms to wane by late evening
with the loss of daytime heating. Rest of the period appears
dry/VFR with winds switching around to the northwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
     Friday night for INZ003.

MI...Beach Hazards Statement from Friday afternoon through late
     Friday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 31, 4:16 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
416 AM EDT Thu May 31 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area this afternoon into
tonight. Isolated severe thunderstorms may be possible, especially
south of Route 24. Damaging winds as well as heavy rain will pose the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance for thunderstorms Saturday night into Sunday

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
416 AM EDT Thu May 31 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions will become hazardous for small craft Friday afternoon
into Friday night with the potential for dangerous swimming
conditions as well.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 31, 7:40 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
740 PM EDT THU MAY 31 2018

INZ006-007-010015-
Lagrange-Steuben-
740 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN AND EASTERN LAGRANGE
COUNTIES...

At 739 PM EDT, a strong thunderstorm was located 10 miles northeast
of Rome City, or 10 miles north of Kendallville, moving east at 40
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Angola, Fremont, Hamilton, Clear Lake, York, Flint, Lake Gauge,
Hamilton Lake, Golden Lake, Big Long Lake, Salem Center and Helmer.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 341 and 357.
 Interstate 80 in Indiana between mile markers 128 and 156.

LAT...LON 4153 8481 4153 8531 4176 8530 4176 8481
TIME...MOT...LOC 2339Z 271DEG 34KT 4159 8521

Brown
Special weather statement, May 31, 7:46 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
746 PM EDT THU MAY 31 2018

INZ014-015-010015-
Marshall-Fulton-
746 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND SOUTHERN MARSHALL
COUNTIES...

At 745 PM EDT, a strong thunderstorm was located 8 miles south of
Culver, or 9 miles west of Rochester, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Tippecanoe, Bruce Lake Station, Delong, Old Tip Town,
Lake Bruce, Lake Manitou and Talma.

LAT...LON 4118 8647 4125 8611 4114 8607 4109 8608
      4108 8606 4103 8604 4099 8644 4108 8647
TIME...MOT...LOC 2345Z 257DEG 28KT 4110 8637

Brown
Special weather statement, May 31, 7:55 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
755 PM EDT THU MAY 31 2018

INZ016-010030-
Kosciusko-
755 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOSCIUSKO COUNTY...

At 754 PM EDT, a strong thunderstorm was located over Mentone, or 8
miles west of Warsaw, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warsaw, Winona Lake, Mentone, Monoquet, Hoffman Lake, Atwood,
Palestine, and Sevastopol.

LAT...LON 4108 8582 4113 8608 4117 8608 4117 8605
      4131 8605 4130 8575
TIME...MOT...LOC 2354Z 280DEG 20KT 4121 8601

Brown
Special weather statement, May 31, 8:16 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
816 PM EDT THU MAY 31 2018

INZ015-016-010045-
Kosciusko-Fulton-
816 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON AND
SOUTHWESTERN KOSCIUSKO COUNTIES...

At 815 PM EDT, a strong thunderstorm was located near Mentone, or
near Rochester, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Akron, Mentone, Burket, Beaver Dam Lake, Sevastopol,
Tiosa, Beaver Dam, Lake Manitou, Athens, Talma and Palestine.

LAT...LON 4117 8621 4117 8606 4120 8605 4120 8591
      4104 8592 4104 8595 4100 8595 4102 8624
TIME...MOT...LOC 0015Z 272DEG 19KT 4111 8610

Brown
Special weather statement, May 31, 8:24 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
824 PM EDT THU MAY 31 2018

INZ020-010100-
White-
824 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE COUNTY...

At 824 PM EDT, a strong thunderstorm was located near Wolcott, or 10
miles west of Monticello, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Monon, Wolcott, Reynolds, Indiana Beach, Norway,
Smithson, Sitka, Lee and Buffalo.

LAT...LON 4084 8705 4084 8699 4091 8699 4091 8686
      4082 8658 4067 8695 4080 8708
TIME...MOT...LOC 0024Z 240DEG 20KT 4077 8696

Brown
Special weather statement, May 31, 8:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
831 PM EDT THU MAY 31 2018

INZ008-009-017-018-010100-
Noble-Whitley-Allen-De Kalb-
831 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEN...
SOUTHEASTERN NOBLE...NORTHEASTERN WHITLEY AND SOUTHWESTERN DE KALB
COUNTIES...

At 830 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Albion to 6 miles west of Avilla to 6
miles northwest of Churubusco to near Tri-lakes. Movement was east at
20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Kendallville, Avilla, Albion, Churubusco, Ege, Lisbon, Merriam, Blue
Lake, Laotto and Ari.

LAT...LON 4133 8515 4129 8515 4119 8525 4125 8551
      4131 8547 4136 8545 4142 8544 4146 8518
TIME...MOT...LOC 0030Z 276DEG 19KT 4140 8539 4136 8536 4131 8537 4127
8542

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:16 PM EDTSpecial Weather StatementIWXFulton29 min
May 31, 8:24 PM EDTSpecial Weather StatementIWXWhite36 min
May 31, 8:31 PM EDTSpecial Weather StatementIWXNoble29 min
May 31, 8:50 PM EDTSpecial Weather StatementIWXDeKalb25 min
May 31, 9:12 PM EDTSpecial Weather StatementIWXWabash33 min
May 31, 9:20 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley40 min
Jun 1, 1:32 PM EDTSpecial Weather StatementIWXWhite28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.